Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 134, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 2, 2003, 7:56 PM CDT for Choctaw County, Clarke County, Washington County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 7:56 PM CDT (00:56 UTC)
- Expired
- May 2, 2003, 8:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL
The radar
The Mobile radar (KMOB), 113 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 5:05 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.9 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3094 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1461 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
347 WUUS54 KMOB 030056 SVRMOB ALC023-025-129-030145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 756 PM CDT FRI MAY 2 2003 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN SOUTHWEST ALABAMA CLARKE COUNTY IN SOUTHWEST ALABAMA CHOCTAW COUNTY IN SOUTHWEST ALABAMA * UNTIL 845 PM CDT * AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CULLOMBURG...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... KOENTON...BLADON SPRINGS BY 800 PM CDT SILVER CROSS...SERVICE BY 810 PM CDT COFFEEVILLE BY 815 PM CDT FRANKVILLE BY 820 PM CDT STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. LAT...LON 3172 8842 3161 8839 3160 8795 3181 8806
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:30 PM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 2, 2:30 PM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 230 PM CDT FRI MAY 2 2003 SHORT RANGE...WEAK DISTURBANCE IN THE WEST TO NORTHWEST FLOW ALOFT MAY PRESENT SOME PROBLEMS THIS EVENING WITH RESPECT TO SHOWERS AND THUNDERSTORMS. MODEL OUTPUT STATISTICS (MOS) HAVE COME UP WITH REGARD TO PRECIPITATION PROBABILITIES TONIGHT AS DISTURBANCE INTERACTS WITH WEAK SEABREEZE CIRCULATIONS. LATEST VISIBLE SATELLITE PICTURES SHOW POPCORN CUMULUS DEVELOPMENT OVER FORECAST AREA...WITH CLUSTERS OF SHOWERS POPPING UP OVER THE NORTHERN ZONES. EXPECT THESE TO CONTINUE TO INCREASE TO THUNDERSTORMS WITH IMPRESSIVE CONVECTIVE POTENTIAL ENERGY VALUES (3500-4500 J/KG) OVER THE REGION. ANY STORMS THAT GET GOING AND REALIZE THE CAPE WILL LIKELY ACHIEVE STRONG LEVELS...POSSIBLY BECOMING BRIEFLY SEVERE. ACTIVITY LINGERS INTO THE EVENING BEFORE DISSIPATING. SOMETHING TO WATCH. STRONG WINDS LOOK TO BE THE MAIN THREAT IN STORMS. THE WAY THE SATELLITE LOOKS NOW...AM INCLINED TO TAKE A BLEND OF MOS SOLUTIONS WITH REGARD TO PRECIPITATION COVERAGE THIS EVENING. SURFACE FRONT WAS DRAPED WELL OFF TO THE WEST...FROM THE OHIO RIVER VALLEY BACK INTO EAST TEXAS. THIS FRONT SETTLES INTO THE AREA SATURDAY AND WASHES AWAY...WHILE UPPER LEVEL HEIGHTS BUILD EASTWARD ACROSS THE NORTHERN GULF THIS WEEKEND. UPPER RIDGING WILL ACT TO KEEP COVERAGES OF SHOWERS AND THUNDERSTORMS DOWN THIS WEEKEND...WHILE PROVIDING FOR SOME FAIRLY WARM DAYS. NIGHTS MILD WITH PATCHY FOG EACH NIGHT. WILL FOLLOW A GENERAL PERSISTENCE APPROACH WITH THIS. EXTENDED RANGE...MEDIUM RANGE MODELS HAVE BACKED OFF ON PRECIPITATION COVERAGES NEXT WEEK. FORECAST AREA WILL BE DOMINATED BY HIGH PRESSURE RIDGE EXTENDING FROM THE WESTERN ATLANTIC INTO THE GULF. THIS FEATURE WILL TEND TO PROTECT THE AREA FROM ANY SIGNIFICANT SURFACE FOCUS FOR THUNDERSTORMS WITH REGARD TO SYNOPTIC SCALE FRONTS. WILL STILL CARRY A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS DUE TO DIURNAL HEATING EACH DAY. WARM DAYS AND MILD NIGHTS CONTINUE. /10 MARINE...SURFACE FRONT SHOULD STALL NEAR THE COAST LATE TONIGHT OR SATURDAY MORNING. WINDS WILL LIKELY BECOME LIGHT AND VARIABLE LATE TONIGHT INTO SATURDAY OVER THE BAYS AND NEAR SHORE WATERS. ONSHORE WINDS BEGIN TO INCREASE ON SUNDAY AS FRONT DISSIPATES AND CENTRAL PLAINS LOW PRESSURE BEGINS TO DEEPEN. FIRE...SURFACE HUMIDITIES REMAIN ABOVE 35 PERCENT NEXT FEW DAYS. /11 .PRELIMINARY TEMPS / POPS... MOBILE 66 88 67 88 / 40 10 00 00 PENSACOLA 69 87 68 86 / 40 10 00 00 DESTIN 70 81 70 82 / 40 10 00 00 EVERGREEN 62 87 61 89 / 30 10 00 00 WAYNESBORO 64 87 64 89 / 20 10 00 00 CAMDEN 62 87 61 89 / 20 10 00 00 .MOB... AL...NONE. FL...NONE. MS...NONE.
Hazardous weather outlook, May 2, 6:30 AM CDT, 13 hours 26 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 630 AM CDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) A WEAK FRONT WILL CROSS THE AREA TODAY...BRINGING SCATTERED THUNDERSTORMS TO THE AREA. A FEW STORMS MAY BECOME STRONG...WITH SMALL HAIL POSSIBLE...BUT ORGANIZED SEVERE ACTIVITY IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY) NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED.
In the hours before
Local storm report, May 2, 4:01 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE, AL
401 PM CDT FRI MAY 2 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
340 PM CHATOM AL 1.75 INCH HAIL
05/02/03 WASHINGTON
353 PM WAGARVILLE AL 1.75 INCH HAIL
05/02/03 WASHINGTONThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 7:04 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 56 min |
| May 2, 7:25 PM CDT | Severe Thunderstorm Warning | MOB | Butler | 35 min |
| May 2, 7:41 PM CDT | Severe Thunderstorm Warning | MOB | Monroe | 34 min |
| May 2, 7:43 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 62 min |
| May 2, 8:01 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 59 min |
| May 2, 8:11 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Covington | 64 min |
| May 2, 8:18 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 57 min |
| May 2, 8:48 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 42 min |
| May 2, 9:51 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Clarke | 39 min |
| May 2, 10:20 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 40 min |
| May 2, 10:53 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 52 min |
| May 2, 11:04 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 41 min |
| May 3, 2:06 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 39 min |
| May 3, 2:14 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 31 min |
| May 3, 2:19 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Washington | 41 min |
| May 3, 2:59 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 46 min |
| May 3, 3:37 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 38 min |
| May 3, 7:29 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 46 min |
| May 3, 9:16 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 44 min |
| May 3, 9:37 AM CDT | Severe Thunderstorm Warning | MOB | Conecuh | 53 min |
| May 3, 9:57 AM CDT | Severe Thunderstorm Warning | MOB | Butler | 63 min |
| May 3, 10:01 AM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 59 min |
| May 3, 10:18 AM CDT | Severe Thunderstorm Warning | MOB | Washington | 57 min |
| May 3, 10:26 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 64 min |
| May 3, 10:59 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 61 min |
| May 3, 11:34 AM CDT | Severe Thunderstorm Warning | MOB | Mobile | 56 min |
| May 3, 12:19 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 56 min |
| May 3, 12:29 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 3, 12:29 PM CDT | Special Marine Warning | MOB | 2 hr | |
| May 3, 12:34 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 56 min |
| May 3, 12:54 PM CDT | Tornado Warning | MOB | Mobile | 66 min |
| May 3, 2:47 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 28 min |
| May 3, 2:55 PM CDT | Severe Thunderstorm Warning | MOB | Washington | 50 min |
| May 3, 3:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 3, 3:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| May 3, 3:17 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 28 min |
| May 3, 4:06 PM CDT | Special Marine Warning | MOB | 84 min | |
| May 3, 4:28 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.